Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 212, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2022, 7:27 PM CDT for Benton County, Mille Lacs County, Morrison County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2022, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 12, 2022, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, MN, Mille Lacs County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
177
WUUS53 KMPX 130027
SVRMPX
MNC009-095-097-130100-
/O.NEW.KMPX.SV.W.0212.220713T0027Z-220713T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Tue Jul 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Mille Lacs County in east central Minnesota...
Northeastern Benton County in central Minnesota...
Southeastern Morrison County in central Minnesota...
* Until 800 PM CDT.
* At 727 PM CDT, a severe thunderstorm was located near Pierz, or 18
miles east of Little Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Foley and Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4605 9417 4609 9392 4575 9356 4565 9395
TIME...MOT...LOC 0027Z 335DEG 35KT 4598 9398
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
808
WWUS53 KMPX 130035
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Tue Jul 12 2022
MNC009-095-097-130100-
/O.CON.KMPX.SV.W.0212.000000T0000Z-220713T0100Z/
Mille Lacs MN-Benton MN-Morrison MN-
735 PM CDT Tue Jul 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN MILLE LACS...NORTHEASTERN BENTON AND SOUTHEASTERN
MORRISON COUNTIES...
At 735 PM CDT, a severe thunderstorm was located 9 miles southeast of
Pierz, or 21 miles east of Little Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milaca, Foley, Pierz, Foreston, Granite Ledge, Morrill, Buckman,
Gilman, Oak Park, Genola, Hillman and Ronneby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4597 9413 4603 9388 4575 9356 4565 9395
TIME...MOT...LOC 0035Z 335DEG 35KT 4591 9393
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:51 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 12, 2:51 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 251 PM CDT Tue Jul 12 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 243 PM CDT Tue Jul 12 2022 A short wave trough, visible on satellite this afternoon, will continue to slide southeast through Minnesota this afternoon. Thunderstorms are developing ahead of the trough in central Minnesota and west central Wisconsin. The best coverage of storms this afternoon should be from eastern Minnesota through west central Wisconsin, but CAMs are producing isolated cells across the remainder of the area. With surface heating and mid-level cooling, there should be enough instability (500+ J/kg), which combined with around 40 kts of effective shear, indicates that some stronger storms are possible which could produce hail and some strong wind gusts. Storms will come to an end this evening and high pressure will build in to give the region a nice Wednesday with highs in the upper 70s to mid 80s and dewpoints in the 50s under mostly sunny skies and light N/NE winds. With the clearing skies and light winds, some patchy fog looks possible in eastern Minnesota and west central Wisconsin early tomorrow morning. .LONG TERM...(Thursday through Tuesday) Issued at 243 PM CDT Tue Jul 12 2022 ...DISCUSSION... Thursday will have continued sunny skies along with warming temperatures as an upper-level ridge quickly traverses the Northern Plains. Highs will range from the low 80s in west-central WI to near 90 in western and southwest MN. Our best chance of rain for the period, looks to arrive late Thursday night, lasting into Friday. A weak, embedded trough should evolve out of the flattening Intermountain Rockies ridge. Models depict showers and thunderstorms developing over the eastern Dakotas Thursday night ahead of this feature, along the nose of a southerly LLJ facilitating warm air and moisture advection. This precip will travel southeast into south- central MN, likely evolving into a semi-organized complex as the southwesterly pivoting LLJ continues to feed it modest instability. Severe weather is not currently anticipated but some small hail may be possible with stronger cells, especially if NAM mid-level lapse rates and instability can be realized. Much more important will be rainfall amounts as we are in dire need of precip. Most guidance favors a quarter to perhaps just over half an inch of QPF for central to south-central MN. Forecast models also hint at possible backbuilding of precip during Friday morning, as models redevelop precip along the nose of the LLJ behind the original convection. If this occurs, rainfall amounts of an inch or more could be possible over areas that see repeated showers and thunderstorms. Have slightly increased PoPs through the central CWA where guidance favors greatest chances for rain. The rest of Friday looks relatively dry. Lingering clouds over west- central WI should keep highs cooler in the upper 70s. Areas west will experience more clearing allowing for mid 80s to near 90 highs. Latest NBM does put 20-40% PoPs for our CWA Friday night. But forecast soundings show decent capping, casting doubt if precip will develop. PoPs may need to be decreased in future forecasts. Another passing weak cold front Saturday afternoon could produce scattered light precip, though guidance is all over the place with location and timing. Guidance shows a strong signal of temperatures warming throughout next week as a strong upper-level anticyclone strengthens its hold over the western CONUS. EPS and GEFS ensemble means have highs at MSP in the low to mid 90s and lows upper 60s to lower 70s next week. There is potential for even warmer temperatures towards the end of the period but our location, along the edge of the upper-level ridge, casts uncertainty. Weak impulses within the periphery of the ridge could allow for a cold front(s) to sweep through and cool us down temporarily. Hopefully, this question becomes more clear as we near next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Jul 12 2022 Scattered thunderstorms are starting to develop in northwestern Wisconsin and should continue to do so through the afternoon. The better coverage with these storms looks to be eastern Minnesota through west central Wisconsin. Stronger storms could produce hail and gusty winds. Storms should wind down this evening. VFR conditions throughout the period, except for MVFR visibilities possible with any storms. Winds will be from the northwest 10-15 MPH with gusts to around 25 MPH this afternoon before becoming light overnight. Winds will start to pick up again tomorrow morning from the NNE. There could be some patchy fog early tomorrow morning in the northeast part of the forecast area, but kept the mention out of the TAFs for now. KMSP...VFR conditions throughout the TAF except for possible MVFR visibilities with any thunderstorms this afternoon/evening. /OUTLOOK FOR KMSP/ Thu...VFR. Wind SE 10-15 kts. Fri...Chance AM MVFR/TSRA. Wind S 5-10 kts becoming SW. Sat...Chance MVFR/TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff SHORT TERM...CEO LONG TERM...CTG AVIATION...CEO
Hazardous weather outlook, Jul 12, 10:32 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1032 AM CDT Tue Jul 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1032 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms can be expected from mid afternoon through mid evening. A couple storms may be severe in western Wisconsin. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 95 or greater return next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 5:48 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Tue Jul 12 2022
WIZ016-122315-
Rusk WI-
548 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern Rusk
County through 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hawkins, or 19 miles northeast of Ladysmith, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hawkins around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4545 9067 4564 9085 4564 9068 4563 9067
4548 9068 4548 9067
TIME...MOT...LOC 2248Z 309DEG 22KT 4560 9075
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CTGSpecial weather statement, Jul 12, 5:58 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Tue Jul 12 2022
MNZ041-042-122345-
Douglas MN-Todd MN-
558 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern Douglas
and southern Todd Counties through 645 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkers Prairie, or 18 miles north of Alexandria, moving southeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eagle Bend around 610 PM CDT.
Other locations in the path of this storm include Clarissa,
Browerville and Long Prairie.
This includes U.S. Highway 71 between mile markers 182 and 198, near
mile marker 200, and between mile markers 203 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 9470 4582 9499 4610 9537 4611 9515
4620 9514
TIME...MOT...LOC 2258Z 303DEG 34KT 4616 9527
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGSpecial weather statement, Jul 12, 6:18 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
618 PM CDT Tue Jul 12 2022
MNZ052-053-130000-
Isanti MN-Chisago MN-
618 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern Chisago
and northeastern Isanti Counties through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cambridge, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North Branch around 635 PM CDT.
Other locations in the path of this storm include Stacy and Chisago
City.
This includes Interstate 35 between mile markers 141 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4572 9311 4562 9289 4557 9287 4557 9277
4555 9273 4553 9273 4538 9296 4569 9333
4573 9319
TIME...MOT...LOC 2318Z 307DEG 33KT 4564 9318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 12, 6:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 W MOTLEY 46.34N 94.71W
07/12/2022 E1.00 INCH TODD MN PUBLIC
REPORT RELAYED FROM SOCIAL MEDIA.
&&Special weather statement, Jul 12, 6:48 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Tue Jul 12 2022
MNZ060-068-130030-
Hennepin MN-Carver MN-
648 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of western Hennepin and
east central Carver Counties through 730 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or 9 miles southeast of Buffalo, moving southeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Medina around 655 PM CDT.
Orono, Minnetrista and Maple Plain around 700 PM CDT.
Mound around 705 PM CDT.
Other locations in the path of this storm include Chanhassen,
Victoria, Wayzata, Excelsior, Minnetonka, St. Louis Park, Hopkins,
Eden Prairie and Edina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4492 9331 4480 9361 4503 9377 4506 9377
4514 9369 4517 9360
TIME...MOT...LOC 2348Z 318DEG 33KT 4510 9371
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CTGSpecial weather statement, Jul 12, 6:58 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Tue Jul 12 2022
MNZ043-044-130045-
Mille Lacs MN-Morrison MN-
658 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northern Mille Lacs
and east central Morrison Counties through 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Long Lake, or 11 miles southeast of Brainerd, moving southeast
at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onamia.
This includes U.S. Highway 169 between mile markers 204 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4599 9351 4584 9389 4616 9426 4616 9381
TIME...MOT...LOC 2358Z 318DEG 38KT 4621 9405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:57 PM CDT | Special Weather Statement | MPX | Wright | 48 min |
| Jul 12, 8:01 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
| Jul 12, 8:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 29 min |
| Jul 12, 8:34 PM CDT | Special Weather Statement | MPX | Hennepin | 26 min |
| Jul 12, 8:57 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 33 min |
| Jul 12, 9:17 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.